High blood pressure drugs may cause cough

Home/Health/High blood pressure drugs may cause cough

High blood pressure drugs may cause cough

Angiotensin-converting enzyme (ACE) inhibitor, a commonly used drug for treating high blood pressure and other heart conditions may cause cough in some patients. It was observed that around 40% of patients on ACE inhibitors are distressed by cough. Although the doctors do not consider it a serious side effect it is one of the main reason for discontinuation of the drug by the patients.

Lately researchers have found iron supplements to be effective in treating the cough. They say that iron helps to decrease the levels of nitric oxide, which is known to cause lung irritation. A study was conducted on patients on ACE inhibitors suffering from cough. During the study 10 patients were given iron supplements (256 milligrams/ day) and 9 patients were kept on placebo (no iron supplements given). After 4 weeks it was observed that 8 patients on iron supplements had a significant improvement in cough and in the other 2 the cough disappeared. No such improvement was seen in the placebo group.

Although the study has shown positive results it is still very early to recommend iron supplements in patients taking ACE inhibitors. Researchers feel that some more studies will be required to support the above findings.

Leave A Comment